|Classification and external resources|
|Patient UK||Eosinophilia–myalgia syndrome|
Eosinophilia–myalgia syndrome (EMS) is an incurable and sometimes fatal flu-like neurological condition thought to be caused by ingestion of poorly produced L-tryptophan supplements. Similar to regular eosinophilia, there is an increase in the number of eosinophil granulocytes in the blood.
See also tryptophan and EMS.
Eosinophilia–myalgia syndrome was first recognized after the doctors of three American women with mysterious symptoms talked together in 1989. However, many people became ill as early as 2–3 years before the illness was reported to the Centers for Disease Control and Prevention in November 1989. Rheumatologists experienced a large surge of new patients with mysterious symptoms during this period. It is possible that as many as 60,000 individuals became ill from using L-tryptophan. Additionally, as of mid-1990, 27 deaths were associated with EMS.
Some epidemiological studies traced the cause to consumption of L-tryptophan from a single Japanese manufacturer, Showa Denko. The company supplied the majority of L-tryptophan to the United States under various brand names. There was evidence that new batches of L-tryptophan were manufactured using modified procedures. First, the specific bacterial culture used to synthesize this tryptophan had recently been genetically engineered to greatly increase tryptophan production. The increased concentrations of tryptophan in the fermentor may in turn have led to increased production of trace impurities. It is also likely that contaminants were increased because the L-Tryptophan producing bacteria were being grown in an open vat in a fertilizer factory. Second, changes were made in the purification process to reduce costs. For example, a purification step that used charcoal adsorption to remove impurities had been modified to reduce the amount of charcoal used. It is possible that one or more of these modifications and/or the environment for manufacture allowed new or greater impurities through the purification system. More than 60 different impurities were identified in the L-tryptophan lots which had been associated with cases of EMS.
The specific impurity (or impurities) responsible for the toxic effects was never firmly established, however two compounds, EBT (1,1'-ethylidene-bis-L-tryptophan, popularly known as "Peak E") and MTCA (1-methyl-1,2,3,4-tetrahydro-beta-carboline-3-carboxylic acid), which are close chemical relatives of L-tryptophan were implicated. Additional impurities were found to be associated with case lots of L-tryptophan and labeled UV-5 (FL-7) and UV-28 (FL-36).
Regardless of the origin of the toxicity, L-tryptophan was banned from sale in the US in 1991; and other countries followed suit. In February 2001, the FDA loosened the restrictions on the marketing of tryptophan (though not on importation). The supplement 5-HTP (a hydroxylated form of tryptophan and a precursor to serotonin) remains widely available.
An alternative explanation for tryptophan associated EMS has recently been proposed. Consumption of large doses of tryptophan leads to production of metabolites, some of which may interfere with normal histamine degradation. Furthermore, excessive histamine activity has been linked with blood eosinophilia and myalgia.
- Bolton P, Lindgren CE, Redmon GL (1991). "A mystery ailment revealed". American Fitness 9 (5 (Sept–Oct)): 34–5. Retrieved 2008-05-04.
- Lindgren CE, Walker LA, Bolton P (1991). "L-tryptophan induced eosinophilia-myalgia syndrome". Journal of the Royal Society of Health 111 (1): 29–30. doi:10.1177/146642409111100111. PMID 2005606.
- Spitzer WO, Haggerty JL, Berkson L, Davis W, Palmer W, Tamblyn R, Laprise R, Mulder LJ (1996). "Analysis of Centers for Disease Control and Prevention criteria for the eosinophilia-myalgia syndrome in a geographically defined population". The Journal of rheumatology. Supplement 46: 73–9; discussion 79–80. PMID 8895183.
- Blackburn WD (1997). "Eosinophilia myalgia syndrome". Semin. Arthritis Rheum. 26 (6): 788–93. doi:10.1016/S0049-0172(97)80022-4. PMID 9213377.
- Milburn, DS; Myers, CW (1991). "Tryptophan toxicity: a pharmacoepidemiologic review of eosinophilia-myalgia syndrome". DICP: the annals of pharmacotherapy 25 (11): 1259–62. PMID 1763543.
- Slutsker L, Hoesly FC, Miller L, Williams LP, Watson JC, Fleming DW (1990). "Eosinophilia-myalgia syndrome associated with exposure to tryptophan from a single manufacturer". JAMA 264 (2): 213–7. doi:10.1001/jama.264.2.213. PMID 2355442.
- Back EE, Henning KJ, Kallenbach LR, Brix KA, Gunn RA, Melius JM (1993). "Risk factors for developing eosinophilia myalgia syndrome among L-tryptophan users in New York". J. Rheumatol. 20 (4): 666–72. PMID 8496862.
- Kilbourne EM, Philen RM, Kamb ML, Falk H (1996). "Tryptophan produced by Showa Denko and epidemic eosinophilia-myalgia syndrome". The Journal of rheumatology. Supplement 46: 81–8; discussion 89–91. PMID 8895184.
- Center for Food Safety and Applied Nutrition, Office of Nutritional Products, Labeling, and Dietary Supplements (2001-02-01). "FDA/CFSAN - Information Paper on L-tryptophan and 5-hydroxy-L-tryptophan". U S. Food and Drug Administration. Retrieved 2008-05-04.
- Hill, RH; Caudill, SP; Philen, RM; Bailey, SL; Flanders, WD; Driskell, WJ; Kamb, ML; Needham, LL; Sampson, EJ (1993). "Contaminants in L-Tryptophan Associated with Eosinophil-Myalgia Syndrome". Arch. Environ. Contam. Toxicol. 25 (1): 134–142. doi:10.1007/bf00230724. PMID 8346973.
- Mayeno AN, Lin F, Foote CS, Loegering DA, Ames MM, Hedberg CW, Gleich GJ (December 1990). "Characterization of "peak E," a novel amino acid associated with eosinophilia-myalgia syndrome". Science 250 (4988): 1707–8. doi:10.1126/science.2270484. PMID 2270484.
- Harati Y (1994). "Chapter 17: Eosinophilia-myalgia syndrome and its relationship to toxic oil syndrome". In de Wolff FA, Vinken PJ, Bruyn GW. Intoxications of the nervous system. Handbook of Clinical Neurology. 20 (64). Amsterdam: Elsevier Science. ISBN 0-444-81283-0.
- Centers for Disease Control and Prevention (1990-11-02). "Update: Analysis of L-Tryptophan for the Etiology of Eosinophilia-Myalgia Syndrome". Morbidity and Mortality Weekly Report; 39(43):789-790. U.S. Department of Health and Human Services. Retrieved 2008-05-04.
- Sidransky H, Verney E, Cosgrove JW, Latham PS, Mayeno AN (May 1994). "Studies with 1,1'-ethylidenebis(tryptophan), a contaminant associated with L-tryptophan implicated in the eosinophilia-myalgia syndrome". Toxicol. Appl. Pharmacol. 126 (1): 108–13. doi:10.1006/taap.1994.1096. PMID 8184420.
- Toyo'oka, T.; Yamazaki, T.; Tanimoto, T.; Sato, K.; Sato, M.; Toyoda, M.; Ishibashi, M.; Yoshihira, K.; Uchiyama, M. (1991). "Characterization of contaminants in EMS-associated L-tryptophan samples by high-performance liquid chromatography". Chem Pharm Bull (Tokyo) 39 (3): 820–822. doi:10.1248/cpb.39.820. PMID 2070471.
- Smith MJ, Garrett RH (2005). "A heretofore undisclosed crux of eosinophilia-myalgia syndrome: compromised histamine degradation". Inflamm. Res. 54 (11): 435–50. doi:10.1007/s00011-005-1380-7. PMID 16307217.
- Smith, M. J.; Garrett, R. H. (2005). "A heretofore undisclosed crux of Eosinophilia-Myalgia Syndrome: compromised histamine degradation". Inflammation Research 54 (11): 435–450. doi:10.1007/s00011-005-1380-7. ISSN 1023-3830. PMID 16307217.
- National Eosinophilia Myalgia Syndrome Network
- Eosinophilia-Myalgia Syndrome: Information & Support(link expired)